Skip to content

I’m starting to look like a lanky Buddha…

November 7, 2007

I reached a maximum weight of 122 at the height of pregnancy and have maintained a weight between 107 and 112 ever since–until the Anabolic Effect.

Well, here it is Day 13 of my hydrocortisone regimen and I weigh in at 118. I have filled the elastic waistband of my new “anabolic cords” to capacity. My ankles have little edemic pillows around them. In short, I am not amused.

The greatest mystery to me in all of this is, how is it possible to be retaining so much fluid when I spend at least half my life expelling fluids? I might as well move my study to the bathroom.

This evening I was researching the actual mechanisms of weight gain on hydrocortisone when I came across what seemed like a helpful website on side effects. I hadn’t been attributing some new minor casualties to the medication, but there they were, listed among the “severe” side effects.

The site was geared to much higher dosages than I am taking. It was geared to people taking hydrocortisone in conjunction with chemotherapy– hundreds of times the dose I’m taking for Addison’s–but I did not realize this at the time.   All I noticed was the warning that anyone experiencing these effects on this medication should stop taking the medication and seek emergency medical attention.

I thought, well, that’s kind of too bad, since I need the stuff to live and there is no substitute. My husband wasn’t home, so I called a friend who’s a rock and can deal with such things–a rare proficiency to be valued above measure–and transferred my anxiety to banter. Once again, the disease became an interest so it would not seem like a threat. Anxiety belayed.

When my husband came home, he told me that he had read that such side effects are dangerous when taking high doses of hydrocortisone, but for some reason not dangerous when taking a dose as low as mine. Cool. Trap sprung.

“Mechanism not fully understood but crisis belayed” has become a byword at our house. I just wish my abdomen were not taking on the contour of my Addison’s learning curve….

Advertisements
2 Comments
  1. Janet permalink
    November 7, 2007 11:12 pm

    Lauren,

    You should ask your doctor if this will balance out in time. That could very well be a possibility.

  2. November 8, 2007 8:27 am

    I will when I see him next month. From what we’ve read, these things do typically reverse at this dosage level. It’s just dealing with everything at once while being so new at it that’s a little flummoxing.

Comments are closed.